Lake Huron, 2017

Marine Thunderstorm Winds in Lake Huron, June 11, 2017

June 11, 2017 · NWS APX · 2 events in 2 counties and zones

A line of severe thunderstorms crossed far northern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of severe thunderstorms crossed far northern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 11, 2:43 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 11, 2:43 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
343 PM EDT Sun Jun 11 2017

.NEAR TERM...(Tonight through Monday)
Issued at 343 PM EDT Sun Jun 11 2017

...Severe threat over the next few hours...

Time/active wx precludes an especially lengthy discussion this
afternoon.

Incoming MCS has deteriorated somewhat, but has a lot of forward
momentum, and some interesting bookend vortex/MCV dynamics to help
things along. Instability gradient lies a bit north of the M-32
corridor, with eastern upper MI actually quite stable (dew points
in the upper 40s in spots. Activity will have to feed off
instability advecting in from the sw, while still staying north of
the strong cap in places in southern sections and points south.

Won't be much of a lull behind this MCS before additional
convection returns. In fact, at the moment there is no lull, with
several linear convective segments in nw WI and central MN. Low
pressure near Hudson Bay will eventually drag a cold front thru
eastern upper MI late tonight, and the rest of northern MI
(barely) on Monday. Shower/t-storm threat will accompany the
slow-moving front, migrating southward with time. Precip threat
will persist north of the front, thanks to 850mb theta-e advection
across the frontal surface. Pops will thus not exit the forecast
area tomorrow; in fact, chancy pops in order across most of
northern lower MI thru the end of the day.

Svr potential (outside of the next few hours) looks to be
isolated, but certainly isn't nil. HRRR runs showing multiple
linear structures moving thru tonight, with an attendant low-end
wind/hail threat. Ability to recharge for tomorrow ahead of the
front will be somewhat limited by cloud cover, with best sunshine
south of the forecast area and beneath the capping EML.

Min temps tonight very warm in northern lower, lower 60s to around
70f, with upper 50s in eastern upper. Max temps Monday in the 70s
in eastern and far northern lower, mainly 80s south of M-68, with
Gladwin perhaps taking a run at 90f.

&&

.SHORT TERM...(Monday night through Wednesday)
Issued at 343 PM EDT Sun Jun 11 2017

...Remaining warm with continued shower and thunderstorm chances...

High impact weather potential: Scattered thunderstorms possible at
times.

Pattern forecast: Flat upper level ridging/zonal flow to start the
forecast period will gradually amplify by late Tuesday in
association with closed upper level low pressure moving
northeastward through the Intermountain West. A moist/humid airmass
will remain in place through the middle of the week, especially
along and south of a nearly stationary boundary expected to be
draped from the northern plains through roughly the M-32 corridor by
Monday night. This boundary will be the focus for additional
scattered shower and thunderstorm development as it gradually sags
southward toward the M-72 corridor during the day Tuesday before
reorienting in a more NW to SE fashion Tuesday night through
Wednesday as the boundary gradually lifts back north. A few subtle
mid level impulses should provide additional support at various
times, again mainly across sections of northern Lower through
midweek. A potent cold front is scheduled to cross the region late
in the day Thursday, which should bring an end (at least
temporarily) to the unsettled conditions locally.

Primary forecast concerns/challenges: Timing and location of PoPs
through the period, along with gauging severe weather potential.

Sufficient moisture will continue across the region, mainly along
and south of the quasi-stationary boundary, with PWs greater than
1.50 inches Monday night through Tuesday. Deep layer moisture
diminishes somewhat during the day Wednesday before pooling again
pre-cold frontal passage Thursday. Expecting scattered showers and
thunderstorms to be commonplace along and south of the boundary
Monday night through Tuesday, leaving eastern Upper dry under partly
sunny skies and the highest PoPs limited to along and south of M-32.
Any severe weather potential Tuesday looks rather limited, but a
conditional risk does exist based on timing of additional support
provided by mid level impulses colocated with the greatest modeled
instability (500 - 1,500 J/kg of MLCAPE) situated across far
southwestern sections of the forecast area. At this juncture, any
isolated strong-severe storms looks to be confined to along and west
of US-131. Overall, not a complete washout Tuesday by any stretch,
but there will be various periods of showers and storms (potentially
heavy at times) to contend with. Decent temperature gradient is also
expected with highs in the low-mid 70s across eastern Upper warming
to the low-mid 80s with mid-60s dew points across the far southwest.

Well-advertised boundary gradually reorients in a more northwest-
southeast fashion across the forecast area by Tuesday evening with
high amplitude ridging become centered overhead Wednesday morning.
Additional scattered showers and thunderstorms are expected to
plague northern Michigan at various times throughout the day, but
again, far from a complete washout. Can't completely rule out
another conditional and low end severe weather threat, but by far
the better threat looks to be focused to our west associated with
the cold front, which is supported well by SPC's Day 4 outlook.
Similar high temp spread across the area Wednesday with near 70
north to the low-mid 80s far southwest.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 343 PM EDT Sun Jun 11 2017

Thunderstorm chances will continue into Thursday until a cold front
pushes through, settling things down at least briefly. Moisture
return should be fairly quick, with broad high pressure over the SE
advecting Gulf moisture north and a zonal jet over the northern tier
of states adding some Pacific moisture as well. With the broad upper
low still over the Hudson Bay region, it is not out of the question
some shortwave impulses could kick off some more showers over the
weekend. Temperatures will run above normal for most of the period,
cooling to more near normal levels by Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 125 PM EDT Sun Jun 11 2017

TSRA will impact PLN and perhaps TVC/APN late this afternoon.
Strong wind gusts possible at PLN with TSRA. Showers/storms
return tonight (especially late). Most of the period will feature
VFR conditions, but temporary incursions to IFR will occur with
storms and heavier showers.

&&

.MARINE...
Issued at 343 PM EDT Sun Jun 11 2017

Brief uptick in southerly winds expected on some waters late
tonight into Mon morning, particularly on our southern waters
(south of Gd Trav Light and Alpena). Not anticipating this
requiring further advisories for now, but will of course monitor.
Low pressure transiting Hudson Bay will drag a cold front south
across northern MI, cutting that southerly flow off, but
supporting showers/t-storms. Light northerly winds will move in
behind that front late Monday and Monday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...MJG
LONG TERM...ALM
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Jun 11, 2:56 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
356 PM EDT Sun Jun 11 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-122000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
356 PM EDT Sun Jun 11 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

Thunderstorms will cross areas north of M-72 through early
evening. Damaging winds will occur with some of these storms, with
isolated large hail and perhaps a tornado also possible. The best
severe weather threat will end by 7 PM.

Additional thunderstorms will impact eastern upper, northwest and
north central lower Michigan later this evening and overnight.
Isolated severe storms will be possible, again with a threat for
damaging winds and large hail. Locally heavy rain is also
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances will continue on Monday in northern lower
Michigan, and an isolated severe storm or two is again possible.

Additional thunderstorms are possible at various times across all of
northern Michigan through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.
Dispatchers...please notify your Emergency Managers immediately.

&&

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Local storm report, Jun 11, 3:27 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
427 PM EDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     MARINE TSTM WIND 11 SW CORINNE           45.96N 85.86W
06/11/2017  M41 MPH          LMZ341             MI   OTHER FEDERAL

            FROM STATION PNLM4.

&&

The radar

The NCL Michigan radar (KAPX), 98 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island

When
June 11, 3:36 PM EST
Where
Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, 0.74 mi NNE of Mackinaw City
Measured
52 kt (60 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.790, -84.723

A 60 mph wind gust was measured at the Mackinac Island Airport, and a camper on the Mackinac Bridge was flipped over.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island

When
June 11, 4:08 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 2.34 mi N of Huron Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.534, -84.112

Tree damage occurred just to the west, near and north of Black Lake.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2017Every state in 2017This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712018, 718146.